Alert archive / Indiana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 23, NWS Northern Indiana

May 21, 2010Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 21, 2010, 5:18 PM EDT for Allen County, Indiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2010, 5:18 PM EDT (21:18 UTC)
Expired
May 21, 2010, 6:15 PM EDT
In force
57 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 1:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:59 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 21, 3:59 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
359 PM EDT FRI MAY 21 2010

.SHORT TERM...
TONIGHT THROUGH SATURDAY NIGHT...THE MAIN CONCERN IS THE POTENTIAL
FOR SEVERE STORMS...BUT ALSO FOR FLOODING. SOME TRAINING OF STORMS
ON THE LATEST RADAR SCANS INDICATE THE POTENTIAL FOR HEAVY RAIN...
SO GIVEN REPORTS OF SOME FLOODING IN ELKHART AND RADAR/SFC REPORTS
OF HEAVY RAIN...WILL CONTINUE TO MENTION THE POTENTIAL FOR HEAVY
RAIN. SPC MESO ANALYSIS INDICATES CAPE VALUES HAVE RISEN OVER 1000
J/KG OVER SOUTHEAST AREAS WHERE STORMS HAVE YET TO OCCUR. ONGOING
CONVECTION AHEAD OF THE APPROACHING FRONT WILL LIKELY MAKE IT
HARDER FOR STORMS TO BECOME SEVERE OVER WEST AREAS AHEAD OF THE
FRONT...HOWEVER...GIVEN CELL MERGERS ON RADAR AND SOME EARLIER
REPORTS OF WIND DAMAGE IN ELKHART AND THREE RIVERS...THE POTENTIAL
FOR STORMS TO BECOME SEVERE CONTINUES THIS AFTERNOON. OTHERWISE...
THE UPPER LOW WAS OVER NE IL AND WILL CONTINUE TO LIFT NORTHEAST
AS A LARGE TROF DIGS DOWNSTREAM. PRECIPITATION SHOULD END FROM
WEST TO EAST LATE TONIGHT AND EARLY SATURDAY. HAVE ADDED SOME
DRIZZLE OVERNIGHT GIVEN UPPER AIR PROFILES. OTHERWISE...CONDITIONS
SHOULD DRY OUT SATURDAY.

&&

.LONG TERM...
SUNDAY THROUGH FRIDAY. LITTLE CHNG TO ONGOING CONSISTENT AND WARM
LONG TERM PD. 12 UTC GUIDANCE SUITES TRENDING TOWARD GENERAL
CONSENSUS...WITH HIR CONFIDENCE FOR WARM/DRY FCST ESPCLY DYS3-6.

ERN CONSENSUS REX BLOCK AT START OF LONG TERM WITH INCRSGLY STRONG
UPSTREAM MIDLVL RIDGING FM SRN MS RVR VLY INTO CNTL GRTLKS...WITH
MID LVL ANTICYCLONE REACHING CRESCENDO ACRS ERN/CTNL GRTLKS BY 00
UTC WED. LOW LEVEL THERMAL RIDGE TO ANCHOR FM SRN MO INTO WRN GRTLKS
BY SUN AFTN AS WRN CONUS TROF SHARPENS COURTESY FUJIWHARA BTWN
ALB/SASK WAVE AND STRONGLY TROP FOLDED ENERGY NOW ONTO WA/OR COAST.
STRONG DOWNSTERAM RIDGE BLOCK TO HOLD ERLY/MIDWEEK CONVECTION WELL
WEST OF CWA...FOCUSED IN HIR 1000-859MB THETA-E STREAM. SOME CONCERN
FOR FRONTAL SYSTEM LAYING OUT E-W ACRS NRN GRTLKS DY6-7 TIMEFRAME AS
IT BEGINS TO SAG SWD...POTNLY SPARKING SHRA/TSRA ACTIVITY. HOWEVER
AS FURTHER UPSTREAM/INTERNATIONAL DATELINE SHORTWAVE PROGGED TO
REDIG WRN TROF DEEPER AND FURTHER WEST BY END OF FCST PD...HAVE SOME
RESERVATIONS ON FRONTS IMPACT WRT SENSIBLE WEATHER AS WARM MIDLVL
CAPPING INVERSION SHOULD HAVE TIME TO REACH FULL MATURATION AND WITH
BEST SFC FNTL CONVERGENCE AND MIDLVL COLD POOL VERY WELL COULD
REMAIN ACRS CAN INTO NEW ENGLAND/LOWR GRTLKS FOR DY7...AND WL KEEP
ENTIRE EXTND WARM/DRY FOR NOW AND AWAIT A MORE COHERENT PRECIP
SIGNAL.

&&

.AVIATION...
HAVE ADJUSTED THE TIMING OF SHWRS/STORMS INTO THE SBN AND FWA
TERMINALS EARLY IN THE PERIODS. AN UPPER LOW WAS OVER CENTRAL IL
AND WAS LIFTING NORTH. SHWRS AND STORMS SHOULD CONTINUE TO DEVELOP
THIS AFTERNOON WITH DAYTIME HEATING AND AS A SFC FRONT APPROACH.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...SKIPPER
LONG TERM...MURPHY
AVIATION...SKIPPER
Hazardous weather outlook, May 21, 3:20 AM EDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 AM EDT FRI MAY 21 2010

INZ003>009-012-014-016>018-025>027-033-034-LMZ043-046-MIZ077>081-
OHZ001-002-004-005-015-016-024-025-220730-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
MARSHALL-KOSCIUSKO-WHITLEY-ALLEN IN-HUNTINGTON-WELLS-ADAMS-BLACKFORD-
JAY-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-CASS MI-ST. JOSEPH MI-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
PLYMOUTH...BREMEN...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
320 AM EDT FRI MAY 21 2010 /220 AM CDT FRI MAY 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY
PRODUCE SMALL HAIL AND GUSTY WINDS. IN ADDITION...LOCALLY HEAVY
RAINFALL IS POSSIBLE TODAY WITH PONDING OF WATER ON AREA ROADWAYS
AND RISES ON AREA STREAMS AND RIVERS. MINOR FLOODING OF A FEW
RIVER POINTS IS POSSIBLE HEADING INTO THIS WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ013-015-020-022>024-032-220730-
PULASKI-FULTON IN-WHITE-CASS IN-MIAMI-WABASH-GRANT-
INCLUDING THE CITIES OF...WINAMAC...FRANCESVILLE...ROCHESTER...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...MARION
320 AM EDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON WITH LARGE
HAIL AND DAMAGING WINDS BEING THE GREATEST THREATS. IN
ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY WITH PONDING
OF WATER ON AREA ROADWAYS AND RISES ON AREA STREAMS AND RIVERS.
MINOR FLOODING OF A FEW RIVER POINTS IS POSSIBLE HEADING INTO THIS
WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

ARNOTT

In the hours before

Local storm report, May 21, 4:32 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
432 PM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             1 S BATAVIA             41.90N  85.10W
05/21/2010  E0.25 INCH       BRANCH             MI   TRAINED SPOTTER

            HAIL FOR APPROXIMATELY 3 MINUTES AND HEAVY RAINFALL.

&&

EVENT NUMBER IWX1000544

MSL
Local storm report, May 21, 4:33 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
433 PM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     COLON                   41.96N  85.32W
05/21/2010                   ST. JOSEPH         MI   EMERGENCY MNGR

            BARN DAMAGE AND UPROOTED TREES NEAR LONG STREET.
            NUMEROUS TREES OF 1 TO 2 FOOT DIAMETER UPROOTED.

&&

CORRECTED REMARKS

EVENT NUMBER IWX1000542

MSL
Local storm report, May 21, 4:37 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     THREE RIVERS            41.94N  85.63W
05/21/2010                   ST. JOSEPH         MI   TRAINED SPOTTER

            POWER LINES DOWN. REPORTED ON ELM STREET AND PORTAGE
            AVE.

&&

EVENT NUMBER IWX1000545

SAW
Local storm report, May 21, 4:38 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 PM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     THREE RIVERS            41.94N  85.63W
05/21/2010                   ST. JOSEPH         MI   EMERGENCY MNGR

            LARGE TREES DOWN AND REPORTED TO BE ACROSS THE STREETS.

&&

CORRECTED EVENT TIME

EVENT NUMBER IWX1000537

SAW
Local storm report, May 21, 4:39 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 PM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             FREMONT                 41.73N  84.93W
05/21/2010  M0.25 INCH       STEUBEN            IN   AMATEUR RADIO

&&

EVENT NUMBER IWX1000546

MSL
Local storm report, May 21, 5:15 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 PM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             3 NNE AUBURN            41.41N  85.04W
05/21/2010  M0.25 INCH       DE KALB            IN   TRAINED SPOTTER

            PEA SIZE HAIL AND HEAVY RAINFALL. 0.6 INCHES IN 15
            MINUTES.

&&

EVENT NUMBER IWX1000547

SAW

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 11:48 AM EDTSpecial Weather StatementIWXPulaski, Starke57 min
May 21, 12:54 PM EDTSpecial Weather StatementIWXLaPorte, Marshall, Saint Joseph, Starke51 min
May 21, 3:01 PM EDTAreal Flood AdvisoryIWXElkhart119 min
May 21, 3:49 PM EDTAreal Flood AdvisoryIWXAllen, DeKalb, Huntington, LaGrange, Noble, Steuben and 2 more116 min
May 21, 5:49 PM EDTAreal Flood AdvisoryIWXAllen, DeKalb, Huntington, Steuben, Wells3 hr
May 21, 7:38 PM EDTRiver Flood WarningIWXElkhart64 hr
May 21, 7:41 PM EDTSpecial Weather StatementIWXAllen34 min
May 21, 3:24 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph51 min
May 21, 4:02 PM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph43 min
May 21, 4:50 PM EDTFlash Flood WarningIWXBranch, Hillsdale3 hr
May 21, 6:08 PM EDTAreal Flood AdvisoryIWXHillsdale3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.